Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 54, NWS Quad Cities, IA

April 29, 2017Muscatine County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this river flood warning at Apr 29, 2017, 11:43 AM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at May 2, 2017, 5:00 AM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 11:43 AM CDT (16:43 UTC)
In effect from
May 2, 2017, 5:00 AM CDT
Expired
May 3, 2017, 10:40 AM CDT
In force
30 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Muscatine County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Illinois City (ILNI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 29, 7:06 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 29, 7:06 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
706 AM CDT Sat Apr 29 2017

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sat Apr 29 2017

Digging large cut-off upper low seen on current water vapor loop
over the 4-corners region, will continue to act with atmospheric
river/moist conveyor feed up off the western gulf and Bermuda High
to produce rounds of moderate to heavy rain over the weekend, and
even some thunderstorm chances Sunday afternoon and evening as it
pivots over the east central plains. This closed and partially
blocked low will then look to continue to plague the region into
early next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Apr 29 2017

Today...Substantial rainfall event to commence today as first good
round of lift pulls up out of the southwest plains to lee of strong
upper low. LLVL baroclinicity aligns and tightens from northeast-to-
southwest from the southern GRT LKS, to northwestern MO and into the
southwestern plains, thus bisecting the local area. Increasing
southerly THETA-E rich LLJ of 40-50 KTS impinges upon east-to-
northeast flow in the same layer along and north of the local area
today into the evening, feeding the approaching vort max from the
upper low center off to the southwest. The result will be an
approaching mainly stratiform precip shield of moderate to locally
heavy pockets of rain from the southwest as the day progresses. This
process or portion of it that will eventually affect the local
area, already evident acrs western into central KS ATTM. Will just
make minor tweaks to the increasing POP scenario as the day unfolds
already in the forecast. Precip may initially funnel along elevated
narrow shear zone currently bisecting the state of IA that has been
the focus of light rain and drizzle overnight. The rain shower
shield expected to be most widespread acrs the local CWA from late
morning and the afternoon, before the wave starts to exit the region
by this evening for a temporary precip down-turn in coverage and
intensity.

PWAT's expected to increase to well over an inch today
and extent of upward omegas through the column, see widespread
rainfall amounts of 0.20 to around a half inch north of HWY 30 by
this evening. Areas to the south closer to convergent axis should be
quite a bit higher of three quarters of an inch to over an inch by
evening. Enough elevated MUCAPES and mid layer lapse rates with the
arriving precip plume for isolated to sctrd thunder embedded in the
rain mainly south of I80 this afternoon into evening. Low confidence
on any hail potential with these, but locally enhanced rainfall
pockets will occur. A raw day with increasing northeast winds of 15
to 25 MPH and higher gusts in tightening llvl pressure gradient,
along with ambient temps mainly in the 40s.

Tonight...Several 00z model run solutions suggest the 00z-06z Sunday
period a lull window as the more organized rains move out, maybe
just spotty sprinkles or drizzle if cloud bases can remain low
enough. Advertised POPs for this evening may be a bit high but the
light precip and coverage may still warrant the fcst values. Then as
the H5 cut-off upper low approaching 540 MB adjusts eastward acrs
the central plains, the next surge in rain on tap after midnight and
toward dawn Sunday morning. Widespread rains with some embedded
thunder will re-advect up acrs the southern 2/3's of the CWA, but
the more substantial activity may remain off to the southwest
through 12z. Will post additional rainfall amounts of 0.30 to over
0.60 of an inch generally along and south of I80 from 06z-12z
Sunday. This will result in 24 HR QPF amounts for the local area of
0.40 to near an inch along and north of the HWY 30 corridor, with 1
inch to 1.75+ inches to the south. Locally higher amounts of course
will unfold especially along convective elevated cluster paths. Will
hold off any flood watch headlines for now, but these kind of
rainfall amounts and run-off will result in rising river levels and
streams, standing water in drainage ditches and even some urban
nuisance ponding of water by early Sunday morning.   ..12..

.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CDT Sat Apr 29 2017

Widespread rains, with embeded thunder should be ongoing Sunday
morning as the entire area remains north of the warm front, while
the strong upper low begins to lift northward. This low will
dramatically enhance the lift over Iowa and northern Illinois, and
should serve to bring another inch of rain or so to most of the CWA
Sunday through early afternoon. By late afternoon, the coverage of
rain should decrease as the dry slot begins to near out southern CWA
counties. As the mode transitions from widespread to more banded
rains, out convective potential will rise. There remains
questionable destabilization for severe storms, but with models
forecasting low pressure to ride up into the central CWA, which may
be more of a triple point in the end, there could be a tornado risk
with storms between very late afternoon and mid evening, along this
low/triple point passage. That threat may not be apparent until a
few hours prior to the event, but it cannot be discounted at this
time.

While the coverage of storms will not be as widespread Sunday
afternoon/evening, the short term rain intensity will be much more
significant, typical of deep convection. After our widespread
general rains have saturated out region, these will need to be
watched for a potential flash flood risk.

Sunday temperatures will spend most of the day stuck in the 40s and
50s, but a late day push of the warm front will result in a high
forecast in the 60s in the southeast 1/2 of the area, which will
likely occur toward early evening.  After the low pressure/triple
point moves through Sunday evening, drizzle and southwest winds will
sweep in, and by morning, dizzle and light rain will again spread
over the area for Monday. Monday, cold advection on southwest winds
will combine with steady temperatures in the 40s to lower 50s to
keep an cool wet and blustery day going.

A grateful return to quieter weather returns for Tuesday through
Friday, with cool high pressure mainly controlling the surface
weather, while the upper low exits to the east only to be followed
by cool northwest flow. Temperatures will remain cool, far below
seasonal normals for Tuesday through the upcoming weekend.

Ervin

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 656 AM CDT Sat Apr 29 2017

Mainly low VFR to MVFR north of I80 through mid morning with
increasing northeast sfc winds 15 to 20+ KTS, while MVFR to
pockets of IFR with advancing rain occur to the south of I80. MVFR
rain and brisk northeast sfc flow acrs all terminals this
afternoon into early evening before the rain temporarily shifts
to the east. Some embedded thunder possible in the VCNTY of BRL
this afternoon and evening, and possibly MLI. Low MVFR to IFR CIGS
with spotty light rain or drizzle mid evening to midnight, before
more widespread rain and embedded thunder starts to spread up
from the south again by early Sunday morning. 3-6SM fog possible
overnight even with northeasterly sfc winds of 15-20 KTS
maintaining in tight llvl pressure gradient.

&&

.HYDROLOGY...
Issued at 330 AM CDT Sat Apr 29 2017

The river forecasts include most of the forecast rainfall for the
event already, which is why so many locations are in watch rather
than warning. Confidence is increasing on the potential for
widespread heavy rain through the period. Parts of west central and
northwest Illinois remain favored for the heaviest amounts,
potentially 2 to 3 inches and locally higher. The rain rates per
hour are not expected to be heavy until during the afternoon and
evening hours Sunday, when the widespread coverage becomes more
scattered, thus Sunday's rainfall may be more hit or miss as far as
river basins.

These amounts place the Illinois tribs and the Mississippi River
south of the Quad Cities at the most risk of significant flooding.
Moderate flooding is possible into next week on the Rock River, as
well as the La Moine River, and the mainstem Mississippi from New
Boston to Burlington. Other faster responding points in eastern Iowa
will also be watched closely this weekend.

There is still some uncertainty on the axis of heavy rain, and those
with interests along area rivers, streams and creeks should check
back for updates through the weekend.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...12
HYDROLOGY...Ervin
Hazardous weather outlook, Apr 29, 5:00 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
500 AM CDT Sat Apr 29 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
500 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Rounds of moderate to heavy rainfall today into this evening, then
again spreading up from the south late tonight, will lead to
substantial rainfall amounts across much of the Outlook area by
Sunday morning. General 24 hour rainfall amounts by Sunday
morning are expected to range from three quarters of an inch, to
just under 2 inches. The higher rainfall amounts will occur along
and south of the I80 corridor. This amount of rain will produce
elevated levels on small creeks and streams, ponding of water in
urban areas, on roads, underpasses, as well as other poor drainage
areas and low lying spots.

Scattered non-severe thunderstorms are expected to be embedded in
the rain mainly along and south of the I-80 corridor this
afternoon and into the evening. Cloud to ground lightning, locally
heavy downpours, and small hail will be the main threats from
these storms.

Area rivers are experiencing flooding, or forecast to go into
flood. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain, will continue Sunday morning through Sunday
afternoon, with a few rumbles of thunder possible. Over the 2 day
period, widespread rainfall amounts of 1 to 3 inches are expected.
There are river flood watches and warnings for many area tributary
rivers and the Mississippi River for this rain forecast.  Flash
flooding is not expected to be a threat until Sunday afternoon and
evening, when thunderstorms are expected to bring spotty intense
rainfall.  Those with interests along area rivers, streams and
creeks should check back for updates through the weekend.

Isolated severe storms are possible Sunday afternoon and evening,
but confidence remains low. If severe storms occur, the main threats
would be damaging winds, localized flash flooding, and possibly a
tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

12/Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:14 AM CDTRiver Flood WarningDVNClinton, Scott7 days
Apr 29, 9:50 AM CDTRiver Flood WatchDVNLouisa7 days
Apr 29, 9:50 AM CDTRiver Flood WatchDVNLouisa7 days
Apr 29, 9:50 AM CDTRiver Flood WatchDVNJohnson, Washington5 days
Apr 29, 11:43 AM CDTRiver Flood WarningDVNMuscatine, Scott4 days
Apr 29, 11:43 AM CDTRiver Flood WarningDVNLouisa, Muscatine7 days
Apr 29, 4:41 PM CDTSpecial Weather StatementDVNClinton, Scott79 min
Apr 29, 10:47 AM CDTRiver Flood WatchDVNHenry5 days
Apr 29, 11:07 AM CDTRiver Flood WarningDVNWhiteside7 days
Apr 29, 11:07 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside17 days
Apr 29, 11:07 AM CDTRiver Flood WarningDVNHenry, Rock Island9 days

Nearby

River Flood Warnings in Iowa, 2017River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.